MAUDE Adverse Event Report: DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH

DAVOL INC., SUB. C.R. BARD, INC. KUGEL PATCH; SURGICAL MESH
Catalog Number 0010103
Medical Device Problem Codes Defective Device (2588); Insufficient Device Problem Information (3190); Patient Device Interaction Problem (4001); Migration (4003)
Health Effect - Clinical Codes Abdominal Pain (1685); Adhesion(s) (1695); Seroma (2069); Hernia (2240); Injury (2348)
Date of Event 02/17/2011
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
There is no connection that can be made at this time between the reported unspecified post-operative complications and any problem with the bard/davol device used to treat the patient.The patient's attorney did not allege a specific device failure or patient adverse event, and no medical records have been provided.No lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Based on the limited information provided at this time, no conclusions can be made.Should additional information be provided a supplemental emdr will be submitted.This emdr represents the bard/davol kugel hernia patch (device #1).Additional emdr were submitted to represent the bard/davol devices #2, #3, #4, and #5.No sample returned.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2010: the patient underwent surgery for implant of an unspecified bard/davol kugel hernia patch (device #1).On (b)(6) 2010: the patient underwent surgery for implant of an unspecified bard/davol sepramesh ip (device #2).On (b)(6) 2011: the patient underwent surgery for implant of an unspecified bard/davol kugel hernia patch (device #3).On (b)(6) 2012: the patient underwent surgery for implant of an unspecified bard/davol sepramesh ip (device #4).On (b)(6) 2013: the patient underwent surgery for implant of an unspecified bard/davol composix e/x (device #5).As alleged, the patient had subsequent surgical intervention due to the hernia mesh device.As reported, the patient is making a claim for an adverse patient outcome against the bard/davol kugel hernia patch (devices #1 and #3), sepramesh ip (devices #2 and #4), and composix e/x (device #5).As reported, the attorney alleges products are defective and that the patient experienced emotional distress.
 
Event or Problem Description
The following was alleged by the patient's attorney: (b)(6) 2010: the patient underwent surgery for implant of an unspecified bard/davol kugel hernia patch (device #1).(b)(6) 2010: the patient underwent surgery for implant of an unspecified bard/davol sepramesh ip (device #2).(b)(6) 2011: the patient underwent surgery for implant of an unspecified bard/davol kugel hernia patch (device #3).(b)(6) 2012: the patient underwent surgery for implant of an unspecified bard/davol sepramesh ip (device #4).(b)(6) 2013: the patient underwent surgery for implant of an unspecified bard/davol composix e/x (device #5).As alleged, the patient had subsequent surgical intervention due to the hernia mesh device.As reported, the patient is making a claim for an adverse patient outcome against the bard/davol kugel hernia patch (devices #1 and #3), sepramesh ip (devices #2 and #4), and composix e/x (device #5).As reported, the attorney alleges products are defective and that the patient experienced emotional distress.Addendum per additional information provided: (b)(6) 2010 - patient was diagnosed with right-sided spigelian hernia, ventral incisional hernia that was incarcerated thereby underwent laparoscopic spigelian hernia repair with the implant of sepramesh ip (device #2) and open ventral incisional hernia repair with the implant of kugel patch (device #1).Per operative notes, ¿a spigelian hernia was identified in the right side, a sepramesh ip (device #2) was placed and tacked.Next, the ventral hernia defect was identified, the sac contents were reduced.A kugel patch (device #1) was placed and sutured." (b)(6) 2011 - patient was diagnosed with incarcerated recurrent ventral incisional hernia, abdominal pain thereby underwent open repair with the implant of kugel patch (device #3), laparoscopic lysis of adhesions.Per operative notes, ¿laparoscopic lysis of adhesions in the right upper quadrant was performed.The hernia sac was dissected free.The previous mesh (device #1) was migrated superiorly from where the defect was found.A kugel patch (device #3) was placed and sutured." (b)(6) 2012 - patient was diagnosed with recurrent ventral incisional hernia thereby underwent open repair with the implant of ventralight st using echo ps (device #4).Per operative notes, ¿there was an older mesh (device #3) in the right upper quadrant which remain intact.Adhesions around the previous mesh (device #3) were dissected free.A ventralight st using echo ps (device #4) was placed and tacked." (b)(6) 2013 - patient was diagnosed with incarcerated recurrent ventral hernia thereby underwent open repair with the implant of composix e/x mesh (device #5).Per operative notes, ¿the hernia sac was dissected free, and a composix e/x mesh (device #5) was placed and sutured." (b)(6) 2013 - patient was diagnosed with seroma of ventral hernia wound.Per operative notes, ¿the previous sutures were removed.Drained a lot of serous fluid.However, the mesh was intact." attorney alleged that the patient had adhesions, infection, mesh migration, pain & suffering, hernia recurrence, seroma, scarring, abdominal bulging and swelling, inflammation, bandemia, bowel problems, loss of physical activity, additional surgery and mental anguish and anxiety.
 
Additional Manufacturer Narrative
There is no connection that can be made at this time between the reported unspecified post-operative complications and any problem with the bard/davol device used to treat the patient.The patient's attorney did not allege a specific device failure or patient adverse event, and no medical records have been provided.No lot number has been provided; therefore a review of the manufacturing records is not possible at this time.Based on the limited information provided at this time, no conclusions can be made.Addendum: this supplemental emdr is submitted to document additional information provided: based on the additional information received, there is no change to the initial determination, no conclusions can be made.Per medical records review, about 9 months post implant of kugel patch, patient was diagnosed with hernia recurrence, seroma, adhesions, abdominal pain and mesh migration.The instructions-for-use supplied with the device list hernia recurrence, seroma & adhesions as possible complications.Note, the manufacturing date (15-feb-2007) is considered to be a best estimate.Updated fields: a2, a4, b3, b4, b5, b7, d4 (product catalog no., corporate lot no, udi no.), g1, g3, g6, h2, h4, h6, h10.This supplemental emdr represents the kugel patch (device #1).Additional supplemental emdr's were submitted to represent sepramesh ip (device #2), kugel patch (device #3), ventralight st w/ echo ps (device #4) and composix mesh e/x (device #5).Note: section a through f - the information provided by bd represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
KUGEL PATCH
Common Device Name
SURGICAL MESH
Manufacturer (Section D)
DAVOL INC., SUB. C.R. BARD, INC.
100 crossings blvd.
warwick RI 02886
Manufacturer (Section G)
BARD SHANNON LIMITED 3005636544
san geronimo industrial park
lot #1, road #3, km 79.7
humacao PR 00791
Manufacturer Contact
andrew topoulos
100 crossings blvd.
warwick, RI 02886
4018258495
MDR Report Key8409756
Report Number1213643-2019-01568
Device Sequence Number10840957
Product Code FTL
UDI-Device Identifier00801741016356
UDI-Public(01)00801741016356(10)HURB5326
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K963141
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Reporter Type Manufacturer
Report Source Other,Consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 03/26/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number0010103
Device Lot NumberHURB5326
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/21/2019
Supplement Date Received by Manufacturer03/04/2025
Initial Report FDA Received Date03/11/2019
Supplement Report FDA Received Date03/26/2025
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/15/2007
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient SexFemale
Patient Weight88 KG